Alert archive / North Carolina / Special Weather Statements in 2016
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at Jun 29, 2016, 4:00 PM EDT for Davidson County, North Carolina. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 29, 2016, 4:00 PM EDT (20:00 UTC)
- Expired
- Jun 29, 2016, 4:45 PM EDT
- In force
- 45 min
- Issued by
- NWS Raleigh, NC
County Davidson County, NC
The radar
The Roanoke radar (KFCX), 136 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.0 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 30 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 1488 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted.
530
WWUS82 KRAH 292000
SPSRAH
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
400 PM EDT WED JUN 29 2016
NCZ038-292045-
DAVIDSON NC-
400 PM EDT WED JUN 29 2016
...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF CENTRAL DAVIDSON
COUNTY UNTIL 445 PM EDT...
AT 359 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MOCKSVILLE...MOVING EAST AT 15 MPH.
PEA TO DIME SIZE HAIL AND WIND GUSTS AS HIGH AS 50 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LEXINGTON...LINWOOD...HIGH ROCK LAKE...ARCADIA...
HIGH ROCK LAKE MARINA & CAMPGROUND...AND WELCOME.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS UP TO 50
MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND TRASH
CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.
&&
LAT...LON 3583 8043 3585 8042 3585 8039 3587 8039
3588 8042 3589 8037 3595 8037 3595 8012
3579 8013 3564 8029 3568 8033 3571 8032
3572 8033 3572 8038 3574 8046 3577 8045
3579 8048 3581 8047 3583 8049
TIME...MOT...LOC 1959Z 281DEG 15KT 3587 8053
$$
VINCENTWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Jun 29, 2:55 PM EDT, 1 hour 5 minutes earlier.
Area forecast discussion, Jun 29, 2:55 PM EDT, 1 hour 5 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 255 PM EDT WED JUN 29 2016 .SYNOPSIS... A weak front will stall over the Carolinas today and will linger over the area through the weekend. && .NEAR TERM /THROUGH TONIGHT/... As of 230 PM Wednesday... Still anticipate the best coverage of convection over the western CWA over the next several hours, with a gradual translation further into the CWA into the evening. The frontal zone holding SW to NE across NC should remain largely in place tonight, while in the mid levels, the weak positively tilted shear axis will hold from SE LA northeastward through eastern NC, while a weak wave tracks through the OH valley and across WV/VA, brushing our northern border overnight, supported by a pocket of decent upper divergence. Plenty of convective cumulus has already developed along/NW of the Highway 1 corridor, with showers and a few storms forming over the higher terrain. This is in line with earlier guidance from the WRF-NMM and NCAR ensemble neighborhood probabilities, which show this activity growing upscale and sliding eastward into the Piedmont and adjacent Sandhills over the next several hours, potentially congealing into a rather large storm cluster over the central CWA this evening. The convection-allowing models do differ quite a bit with placement as we get through the evening and early overnight hours, likely due in part to differences in initialization and a fairly slow cell motion, particularly across the southern half of the CWA where deep layer bulk shear is projected to decrease to under 25 kts tonight. If individual storm cells do merge with slow movement and improving PW above 1.5", some locally heavy rain is possible. Mid layer lapse rates are currently under 6 C/km but should be increasing slightly tonight as the wave passes to our north, although by that time the low level lapse rates will be starting to decrease in response to nocturnal cooling. PW will also be slowly increasing but not reaching a peak until late. So we should still see precip diminish in coverage and intensity late tonight. Will start with 20-50% pop through mid evening, highest west, trending slowly down to slight chance mainly north half late. Lows in the mid 60s to around 70.-GIH && .SHORT TERM /Thursday through Thursday night/... As of 245 PM Wednesday... PW will continue to increase and hold above normal through Thu with the 850-700 mb flow strengthening from the SW. Two very weak mid level shear axes will sit over the region, one holding across eastern NC and another along the Appalachians, with broad weak shortwave energy moving from OH into the Northeast states. The surface frontal zone will hold across NC early in the day but be pushed to the NW toward the mountains in a more diffuse state, as ridging slowly builds off the SE coast. The GFS shows MUCAPE peaking Thu afternoon at 1200-1500 J/kg with deep layer bulk shear of 25-30 kts, and given that there should be fairly low coverage of any fog or stratus in the morning with little in the way of mid/high level convective debris clouds to hinder heating, these CAPE values appear achievable, and a few strong storms are possible, particularly if mid level lapse rates can get above 6 C/km. Will top out pops at 40- 50%, with no area seemingly preferred over another with respect to coverage. Will trend down to slight chances late but the high PW will necessitate leaving in a low pop through Thu night. Highs Thu 85-91 and lows Thu night around 70. -GIH && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... As of 300 PM Wednesday... Friday through Sunday: The best word to describe the long term forecast is redundant, and perhaps not in a good way. The global models are showing a very unsettled pattern through the end of the forecast period with several forcing mechanisms moving through the area that could signify a fairly wet and stormy holiday weekend. That is the bad news. The good news is that most of the activity we see should be convective in nature and not like the continuous stratiform rain we saw yesterday. What this means is that while the forecast may call for thunderstorms every day, they most likely will not be occurring all day and not everyone will experience thunder every day. That being said, your chances of experiencing a thunderstorm or periods of rain at some point during the holiday weekend is quite high and contingency plans are encouraged in case your area receives more than its fair share of storms this weekend. To break down the science a little better as to what is causing this, we start on Friday with a frontal system and eastern CONUS trough extending southward from a low pressure system over Ontario and Quebec. Once this moves through on Friday evening, surface high pressure over the southwest Atlantic will cause the front to orientate in a more west to east direction and the high will also keep it from advancing further south. Therefore the front will stall out over our area while upper level flow becomes more zonal, allowing short waves to travel along the frontal boundary and kick of convection through the weekend. Therefore, training storms with heavy rain could translate into a flash flooding threat. High temperatures will be near 90 each day with a few degrees cooler on Sunday. Lows in the upper 60s to low 70s. Monday through Wednesday: Beginning on the 4th itself and moving through the rest of the week, the major player will be a new low that is progged to move through the Ohio Valley and across the mid- Atlantic states before moving out to sea. This may help to shift the area of greatest convection to the northern areas of the CWA. Models have yet to agree on the strength of this feature with the GFS developing it significantly more than the European. This also helps to develop a low amplitude trough in the upper levels that kicks off more convection in the GFS than the European solution. Either way, chances for convection will continue through the middle of next week. With little change in airmass it is no surprise that temperatures will remain in the upper 80s to low 90s through the period with lows near 70 degrees. Looking beyond the long term, there may be some indication of a bit of drying so there is hope, but confidence in that hope is very low at this time. && .AVIATION /18Z Wednesday through Monday/... As of 1240 PM Wednesday... VFR conditions are likely at all sites over the next 24 hours, although the development of scattered storms this afternoon lasting through the evening could bring a period of MVFR or IFR conditions lasting an hour or so. A frontal zone currently stretching SW to NE across NC will waver a bit back and forth but largely hold in place through Thu. Heating and the presence of a disturbance aloft will prompt storm development today, expected to affect FAY/INT/GSO first this afternoon before spreading east to affect RDU/RWI into the evening hours. Any cigs/vsbys outside of storms are expected to be VFR, although there is a small chance of MVFR vsbys in fog late tonight (08z-13z) at all locations. Looking beyond 18z Thu, VFR conditions will rule much of the time, however there will be a daily risk of scattered storms across all of central NC, focused from mid afternoon until around midnight, and sub-VFR conditions will be possible in and near any such storms. Rain chances will be greater toward the end of the period (Sun/Mon), with late-night/early-morning IFR/LIFR stratus and fog possible both mornings as well. -GIH && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...CBL NEAR TERM...Hartfield SHORT TERM...Hartfield LONG TERM...Ellis AVIATION...Hartfield
Hazardous weather outlook, Jun 29, 2:59 PM EDT, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE RALEIGH NC 259 PM EDT WED JUN 29 2016 NCZ007>011-021>028-038>043-073>078-083>086-088-089-301100- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 259 PM EDT WED JUN 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A FEW STRONG STORMS ARE POSSIBLE THURSDAY AFTERNOON AND EVENING. THESE STORMS MAY PRODUCE STRONG WIND GUSTS... HAIL... AND LOCALLY HEAVY DOWNPOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 29, 4:00 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
400 PM EDT WED JUN 29 2016
NCZ038-292045-
DAVIDSON NC-
400 PM EDT WED JUN 29 2016
...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF CENTRAL DAVIDSON
COUNTY UNTIL 445 PM EDT...
AT 359 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MOCKSVILLE...MOVING EAST AT 15 MPH.
PEA TO DIME SIZE HAIL AND WIND GUSTS AS HIGH AS 50 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LEXINGTON...LINWOOD...HIGH ROCK LAKE...ARCADIA...
HIGH ROCK LAKE MARINA & CAMPGROUND...AND WELCOME.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS UP TO 50
MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND TRASH
CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.
&&
LAT...LON 3583 8043 3585 8042 3585 8039 3587 8039
3588 8042 3589 8037 3595 8037 3595 8012
3579 8013 3564 8029 3568 8033 3571 8032
3572 8033 3572 8038 3574 8046 3577 8045
3579 8048 3581 8047 3583 8049
TIME...MOT...LOC 1959Z 281DEG 15KT 3587 8053
VINCENTThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 4:01 AM EDT | Dense Fog Advisory | RAH | Chatham, Cumberland, Durham, Franklin, Granville, Harnett and 11 more | 3 hr |
| Jun 29, 4:32 PM EDT | Special Weather Statement | RAH | Davidson | 58 min |
| Jun 29, 4:49 PM EDT | Special Weather Statement | RAH | Forsyth | 56 min |
| Jun 29, 5:22 PM EDT | Special Weather Statement | RAH | Granville, Person | 38 min |
| Jun 29, 5:36 PM EDT | Special Weather Statement | RAH | Alamance | 39 min |
| Jun 29, 5:53 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Guilford, Orange | 52 min |
| Jun 29, 6:00 PM EDT | Severe Thunderstorm Warning | RAH | Granville, Person | 45 min |
| Jun 29, 6:04 PM EDT | Special Weather Statement | RAH | Orange | 41 min |
| Jun 29, 6:14 PM EDT | Severe Thunderstorm Warning | RAH | Forsyth, Guilford | 22 min |
| Jun 29, 6:31 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Vance | 44 min |
| Jun 29, 6:32 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Wake | 43 min |
| Jun 29, 6:39 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Orange | 17 min |
| Jun 29, 6:54 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Harnett, Lee, Wake | 36 min |
| Jun 29, 6:58 PM EDT | Severe Thunderstorm Warning | RAH | Anson, Montgomery, Stanly | 48 min |
| Jun 29, 7:27 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Nash | 25 min |
| Jun 29, 7:33 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Wake | 57 min |
| Jun 29, 7:38 PM EDT | Special Weather Statement | RAH | Harnett | 37 min |
| Jun 29, 7:40 PM EDT | Special Weather Statement | RAH | Harnett | 35 min |
| Jun 29, 7:56 PM EDT | Special Weather Statement | RAH | Franklin | 49 min |
| Jun 29, 7:59 PM EDT | Severe Thunderstorm Warning | RAH | Wake | 46 min |
Nearby
Special Weather Statements in North Carolina, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.